Hepatotoxicity caused by mebendazole in a patient with Gilbert's syndrome

Risultato della ricerca: Articlepeer review

Abstract

What is known and objective: Mebendazole (MBZ) is a broad‐spectrum antihelminthic agent of the benzimidazole type. Although MBZ has been reported to cause hepatic injury, case reports of severe hepatic injury are very rare. We report a case of severe hepatitis after administration of MBZ in a patient with Gilbert's syndrome affected by pinworms infestation. Case summary: Differently from other cases of hepatitis due to MBZ reported in the scientific literature, our patient received standard doses of MBZ for a short period of time. After 18 days from the start of therapy, he developed hepatomegaly, and increases in hepatic enzymes and bilirubin. Hepatic enzymes returned to normal over the following 5 weeks. What is new and conclusion: This is the first case report of important liver injury after administration of MBZ in a patient with Gilbert's syndrome. We suspected that a diminished hepatic glucuronidation of MBZ due to the reduced activity of the glucuronosyltransferase enzyme in our patient could have caused an increase in unconjugated toxic metabolites of MBZ and the consequent liver damage.
Lingua originaleEnglish
pagine (da-a)985-987
Numero di pagine3
RivistaJournal of Clinical Pharmacy and Therapeutics
Volume44
Stato di pubblicazionePublished - 2019

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Entra nei temi di ricerca di 'Hepatotoxicity caused by mebendazole in a patient with Gilbert's syndrome'. Insieme formano una fingerprint unica.

Cita questo